Alert archive / South Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Aberdeen, SD

August 5, 2017Walworth County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 5, 2017, 10:21 PM CDT for Walworth County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 10:21 PM CDT (03:21 UTC)
Expired
Aug 5, 2017, 11:00 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD

County Walworth County, SD

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS83 KABR 060321
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
1021 PM CDT SAT AUG 5 2017
 
SDZ003-004-009-015-060400-
Dewey SD-Walworth SD-Campbell SD-Corson SD-
1021 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...
SOUTHWESTERN CAMPBELL...NORTHEASTERN DEWEY AND WESTERN WALWORTH
COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1019 PM CDT/919 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Grand River Casino, or near Mobridge, moving
southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mobridge, Wakpala, Glenham, New Everets Resort, Indian Memorial Rec
Area, Revheim Bay Rec Area, Grand River Casino, Indian Creek Rec
Area, Blackfoot and Swan Creek Rec Area.

LAT...LON 4564 10073 4573 10049 4539 10009 4521 10053
TIME...MOT...LOC 0319Z 328DEG 29KT 4559 10055 

$$

Serr

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 5, 8:51 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 8:51 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
851 PM CDT Sat Aug 5 2017

.UPDATE...
Issued at 842 PM CDT Sat Aug 5 2017

Main forecast updates tonight revolve around keeping up with
current trends of showers and thunderstorms. Scattered
shower/t'storm activity across the far northwest CWA is expected
to slowly slide southeast over the next few hours. Most CAMs show
the activity dissipating as it tracks southeast however. Models
suggest several rounds of weak shortwave energy moving across the
region, with the most significant influencing the CWA by early
Sunday morning. Confidence in timing and coverage of
showers/storms remains low, so broadbrushed POPs continue. Only
other change to the forecast was to raise low temperatures by a
couple of degrees due to significant cloud cover across the
region.

&&

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 234 PM CDT Sat Aug 5 2017

The main forecast challenge over the next 24 hours focuses on precip
chances. An unsettled pattern under an upper trough with ample
shortwaves moving through the flow will continue. However, sfc high
pressure will begin to build in on Sunday. Overall trends are for
widespread showers with isolated embedded thunder. The hourly pops
will be a more difficult beast and will likely require much tweaking.

There is little instability as the broken stratus layer can attest.
So, most of the precip is expected to occur without thunder. Models,
including CAMS, are starting to pull back from moving precip over
the east tonight. However, what little daytime heating is available
could cause some afternoon/evening popcorn showers and
thunderstorms...much like what is beginning over eastern ND this
afternoon. That will depend on whether there are sufficient breaks
in the stratus over SD. Cloud cover will keep overnight lows from
plummeting, though a cooler air mass will still send temps into the
50s. Highs will only rise into the 70s on Sunday.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 234 PM CDT Sat Aug 5 2017

The status quo remains for the extended forecast. Northwest flow
will continue with a chance of showers in the forecast as weak waves
push through. Temperatures will remain on the cooler side of
seasonal norms as well. With lack of good heating and limited
moisture do not see any good chances of stronger thunderstorms.
Friday looks like the best chance of any significant rainfall as the
models are hinting at a stronger wave dropping into the northern
plains during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT Sat Aug 5 2017

Multiple shortwaves are progged to slide across the region over
the next 24 hours, so scattered showers and thunderstorms are
possible. Tough to pinpoint timing and location of showers and
thunderstorms at this time, so only mentioned VCSH at the KMBG and
KABR TAF and will amened as needed. Also an area of MVFR stratus
across parts of south central South Dakota. Models suggest the
stratus deck will slide northward and influence the KPIR region
through early Sunday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Wise
LONG TERM...Scarlett
AVIATION...Serr
Hazardous weather outlook, Aug 5, 4:24 AM CDT, 17 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
424 AM CDT Sat Aug 5 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
424 AM CDT Sat Aug 5 2017 /324 AM MDT Sat Aug 5 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today through tonight. Small hail and
gusty winds will accompany some thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday and Sunday night. Lightning will
be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

SD

In the hours before

Special weather statement, Aug 5, 7:14 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
614 PM MDT SAT AUG 5 2017

SDZ003-060100-
Corson SD-
614 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
700 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 8 miles southeast of Lemmon, moving south at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Thunder Hawk.

LAT...LON 4594 10200 4594 10196 4567 10170 4562 10200
TIME...MOT...LOC 0014Z 341DEG 21KT 4587 10203

Serr
Special weather statement, Aug 5, 8:19 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
719 PM MDT SAT AUG 5 2017

SDZ003-060145-
Corson SD-
719 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON COUNTY UNTIL
745 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm over
Shambo Ranch, or 31 miles southeast of Lemmon, moving south at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shambo Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4562 10200 4569 10178 4547 10149 4547 10200
TIME...MOT...LOC 0119Z 337DEG 24KT 4552 10188

Vipond
Special weather statement, Aug 5, 9:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
949 PM CDT SAT AUG 5 2017

SDZ003-004-060330-
Campbell SD-Corson SD-
949 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON AND
SOUTHWESTERN CAMPBELL COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...

At 948 PM CDT/848 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Mahto, or 8 miles southeast of Mclaughlin, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wakpala, Indian Memorial Rec Area, Grand River Casino and Mahto.

LAT...LON 4577 10082 4582 10069 4568 10031 4548 10062
TIME...MOT...LOC 0248Z 314DEG 19KT 4575 10067

Serr
Special weather statement, Aug 5, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1021 PM CDT SAT AUG 5 2017

SDZ003-004-009-015-060400-
Dewey SD-Walworth SD-Campbell SD-Corson SD-
1021 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...
SOUTHWESTERN CAMPBELL...NORTHEASTERN DEWEY AND WESTERN WALWORTH
COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1019 PM CDT/919 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Grand River Casino, or near Mobridge, moving
southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mobridge, Wakpala, Glenham, New Everets Resort, Indian Memorial Rec
Area, Revheim Bay Rec Area, Grand River Casino, Indian Creek Rec
Area, Blackfoot and Swan Creek Rec Area.

LAT...LON 4564 10073 4573 10049 4539 10009 4521 10053
TIME...MOT...LOC 0319Z 328DEG 29KT 4559 10055

Serr

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:14 PM CDTSpecial Weather StatementABRCorson46 min
Aug 5, 8:19 PM CDTSpecial Weather StatementABRCorson26 min
Aug 5, 9:49 PM CDTSpecial Weather StatementABRCampbell41 min
Aug 5, 11:22 PM CDTSpecial Weather StatementABRDewey53 min
Aug 6, 8:44 AM CDTSpecial Weather StatementABRStanley46 min
Aug 6, 4:05 PM CDTSpecial Weather StatementABRJones40 min

Nearby

Special Weather Statements in South Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.